Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Goodland, KS

April 15, 2003Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 15, 2003, 3:59 PM CDT for Cheyenne County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 3:59 PM CDT (20:59 UTC)
Expired
Apr 15, 2003, 5:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS53 KGLD 152059
SVRGLD
KSC023-152200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF WHEELER...OR ABOUT 15 MILES
  SOUTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AT 410 PM CDT
  WHEELER AT 415 PM CDT
  BIRD CITY AT 420 PM CDT

AT 212 PM THIS STORM PRODUCED WINDS OF 60 MPH AT THE BURLINGTON 
COLORADO AIRPORT.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 9 PM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 3960 10197 3959 10144 3998 10144 3997 10198

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:30 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 15, 2:30 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE APR 15 2003

TONIGHT...SURFACE LOW DEEPENING WITH PRESSURES FALLING ACROSS THE
TRI STATE AREA. LOW LEVEL WINDS CONTINUING TO BACK IN ADVANCE OF
APPROACHING STRONG SHORTWAVE TROUGH. BASED ON POSITIONING OF LOW
LEVEL THETA-E AXIS ACROSS THE EASTERN ZONES AND SHEAR/CONVECTIVE
PARAMETERS...SEVERE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO
THE EASTERN THIRD OF THE ZONES THIS EVENING. HOWEVER...WITH THE
STRENGTH OF THE SHORTWAVE WILL KEEP A CHANCE OF THUNDERSTORMS IN ALL
ZONES. AS FOR WINDS...STACKED UPPER LOW/SURFACE LOW WILL MOVE ACROSS
THE SOUTHERN ZONES...WITH WINDS DECREASING SOMEWHAT THIS EVENING.
HOWEVER...PRESSURE GRADIENTS SUGGEST WINDS SHOULD QUICKLY INCREASE
INTO THE 30-40 MPH RANGE AFTER WIND SHIFT...THUS WILL UPGRADE THE
HIGH WIND WATCH TO A HIGH WIND WARNING AND NOT ATTEMPT TO LIMIT
TIMING.

WED...WITH WRAPAROUND AROUND UPPER LOW...EXPECT A CHANCE OF RAIN
SHOWERS ACROSS THE EASTERN ZONES IN THE MORNING. WITH DEEP
UNIDIRECTIONAL NORTHWEST WINDS AND A STRONG PRESSURE GRADIENT...HIGH
WIND CRITERIA WINDS LOOK LIKE A SURE BET. STRONG WEST TO EAST
TEMPERATURE GRADIENT WILL PROVIDE A DECENT RANGE IN HIGH
TEMPERATURES.

THU...FLOW ALOFT BACKS TO SOUTHWEST...INDUCING UPSLOPE LOW LEVEL SE
WINDS. EXPECT HIGHS IN THE 60S BASED ON PROJECTED 850 MB
TEMPERATURES.

FRI...GFS SHOWS ANOTHER SHORTWAVE TROUGH PASSAGE...ALBEIT WEAKER
THAN THE ONE TONIGHT. PREVIOUS GRIDS HAD A CHANCE OF SHOWERS WHICH
LOOKS GOOD.

SAT...SECONDARY SHORTWAVE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS
...KEEPING COOL AND UNSETTLED WEATHER ACROSS OUR REGION. WILL KEEP
IN THE CHANCE OF SNOW OR RAIN...ALTHOUGH CHANCES LOOK MEAGER BASED
ON DYNAMICS/MOISTURE.

SUN...TRANSITORY RIDGING WILL ADVANCE ACROSS THE REGION...PRODUCING
A WARMING TREND. WILL STICK CLOSE TO GUIDANCE HIGHS BUT SUSPECT THEY
ARE TOO COOL BASED ON PROJECTED 850 MB TEMPERATURES.

MON/TUE...RIDGE ALOFT KEEPS THE WEATHER DRY ON MON...WITH HIGH
TEMPERATURES ABOVE GFS NUMBERS BASED ON FORECAST 850 MB TEMPERATURES.
ON TUE...THE FLOW ALOFT IS PROJECTED TO BACK TO SOUTHERLY IN ADVANCE
OF THE NEXT SHORTWAVE TROUGH. AGAIN...BELIEVE GFS MOS HIGHS ARE TOO
COLD BASED ON THE PROJECTED 850 MB TEMPERATURES.

.GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR ALL ZONES.

SR
Hazardous weather outlook, Apr 15, 11:45 AM CDT, 4 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE APR 15 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS A VERY WINDY TRI STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA
AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS
HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER
NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS.
THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS
TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE
LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT.

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND
SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE
AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35
TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS
IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY.

AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING
ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING
THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON
NEBRASKA TO RUSSELL SPRINGS KANSAS.

RJC

In the hours before

Local storm report, Apr 15, 3:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE APR 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    BURLINGTON ARPT           CO   60 MPH TSTM GUST
04/15/03   KIT CARSON                     ASOS WIND REPORT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:22 PM CDTSevere Thunderstorm WarningGLDSherman53 min
Apr 15, 4:11 PM CDTSevere Thunderstorm WarningGLDSheridan49 min
Apr 15, 4:13 PM CDTSevere Thunderstorm WarningGLDRawlins62 min
Apr 15, 4:21 PM CDTSevere Thunderstorm WarningGLDGove54 min
Apr 15, 4:27 PM CDTSevere Thunderstorm WarningGLDWichita63 min
Apr 15, 4:47 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton58 min
Apr 15, 5:05 PM CDTSevere Thunderstorm WarningGLDThomas55 min
Apr 15, 5:13 PM CDTSevere Thunderstorm WarningGLDSherman62 min
Apr 15, 5:35 PM CDTSevere Thunderstorm WarningGLDGove55 min
Apr 15, 5:41 PM CDTSevere Thunderstorm WarningGLDLogan19 min
Apr 15, 5:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.